Can Olmesartan Cause Heart Palpitations?
Palpitations are not a commonly reported adverse effect of olmesartan based on FDA labeling and clinical trial data, though tachycardia can occur in the setting of symptomatic hypotension from overdose.
Direct Evidence from FDA Drug Labeling
The FDA label for olmesartan 1 does not list palpitations or tachycardia as adverse reactions in clinical trials involving over 3,825 patients. The only adverse reaction occurring in >1% of patients at higher rates than placebo was dizziness (3% vs. 1%). The most common manifestations were mild and transient, with a withdrawal rate of only 2.4% due to adverse reactions.
However, the FDA label 1 notes that in overdose situations, tachycardia is a likely manifestation secondary to hypotension, representing a compensatory physiological response rather than a direct drug effect.
Clinical Research Evidence
Research actually suggests olmesartan may have neutral or beneficial effects on cardiac rhythm:
- A study comparing olmesartan to candesartan 2 demonstrated that olmesartan achieved stronger blood pressure reduction without generating reflex sympathoexcitatory activity. Heart rate variability analysis showed no significant alterations in autonomic balance, indicating olmesartan does not trigger the compensatory sympathetic activation that could cause palpitations.
Clinical Context and Interpretation
When Palpitations Might Occur:
- Excessive blood pressure lowering leading to reflex tachycardia (compensatory mechanism)
- Volume depletion if combined with diuretics
- Electrolyte disturbances - particularly hypokalemia if on concurrent diuretics, or hyperkalemia (reported in post-marketing) 1
Important Caveats:
- Post-marketing surveillance 1 has identified various cardiovascular effects including acute renal failure and increased creatinine, but palpitations are not specifically mentioned
- The ROADMAP trial showed increased cardiovascular mortality in diabetic patients on high-dose olmesartan (40 mg), though this was related to sudden cardiac death and MI, not palpitations 1
Clinical Recommendation
If a patient on olmesartan reports palpitations, investigate alternative causes first:
- Check blood pressure (both supine and standing) for excessive lowering or orthostatic hypotension
- Assess electrolytes (potassium, magnesium) especially if on concurrent diuretics
- Review all medications for drug interactions or other culprits
- Consider underlying cardiac arrhythmias unrelated to olmesartan
- Evaluate for volume depletion
Olmesartan itself is unlikely to be the direct cause of palpitations based on its pharmacological profile and extensive clinical trial safety data.